Florida, 2021

Flash Flooding in Florida, November 18, 2021

November 18, 2021 · NWS MFL · 2 events in 1 county or zone

A mid-upper level disturbance across the FL Straits continued to push northward towards South FL which allowed for a deepening moist layer across the Florida east coast. This favored widespread showers and thunderstorms with gusty wind, heavy rainfall, and flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFL wrote it up.

A mid-upper level disturbance across the FL Straits continued to push northward towards South FL which allowed for a deepening moist layer across the Florida east coast. This favored widespread showers and thunderstorms with gusty wind, heavy rainfall, and flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before the first event at Nov 18, 3:21 PM EST, 1 hour 59 minutes earlier.

Area forecast discussion, Nov 18, 3:21 PM EST, 1 hour 59 minutes before
Area Forecast Discussion
National Weather Service Miami FL
321 PM EST Thu Nov 18 2021

...Wet Conditions Continue Through This Weekend Especially Eastern Areas...

...Drier And Cooler Weather Middle of Next Week Behind Passage of
Strong Cold Front Early Next Week...

.SHORT TERM...
(Today through Friday)

A mid/upper level disturbance (characterized by vorticity maxima
within a larger gyre) continues to propagate northward from the
Florida Straits. In association with this a feature, a deepening
moist layer and dense convective cloud coverage will impinge on
South Florida. This will favor widespread showers and isolated to
scattered thunderstorms today through the evening. With precipitable
water indices around 2.0 inches and modest synoptic-scale forcing
for ascent, heavy rainfall will be possible across all of South
Florida today. Mesoscale/microscale factors may favor enhanced
rainfall rates and slow-moving storms, which could lead to localized
flooding for affected locations. Rainfall presently encompasses the
western half of the region, though this will gradually spread across
the entire region as the day unfolds. Moist atmospheric profiles
(favorable for water loading) and effective bulk shear values
spanning 25-40 kt may allow for semi-organized convection capable of
producing enhanced wind gusts. With that said, dense cloud coverage
will limit CAPE values and mid-level lapse rates, which will likely
limit even the strongest wind gusts to sub-severe thresholds (less
than 50 kt).

The aforementioned upper disturbance will continue to progress
northward with time, while a mid-level impulse over the NE Gulf of
Mexico quickly treks east/southeast towards S-Central Florida. These
features will phase, maintaining sufficient synoptic-scale forcing
in the form of differential cyclonic vorticity advection/modest SFC-
700 hPa warm air advection across the eastern half of South Florida.
As a result, scattered/numerous shower and thunderstorm chances may
continue across much of the east coast tomorrow. Flooding continues
to be the primary concern going forward, as recently saturated and
poorly-drained locations will need to be closely monitored going
forward into the weekend.

Temperatures remain seasonable, though conditions will feel muggy
and humid. Dense cloud coverage will limit maximum temperatures
generally in the upper 70s/lower 80s, while dewpoint will creep up
into the lower 70s.

.LONG TERM...

(This Weekend)
The deep tropical moisture will remain over South Florida this
weekend, as the mid to upper level disturbance stalls out over
the region, as a low to mid level trough over the Bahamas moves
westward and stalls over the eastern areas of South Florida. This
will keep the high chance of POPs over the east coast metro areas
tapering down to isolate POPs over the west coast metro areas
this weekend. The PWAT values will also remain high over the
eastern areas of South Florida this weekend around 1.7 to 1.9
inches which is near the 90th percentile range for this time of
year. Therefore, there could also be some heavy rainfall over the
eastern areas of South Florida this weekend.

Highs will be around 80 each day this weekend with lows in the 60s
each night. The only exception is over the east coast metro areas
where the lows will be around 70 each night.

(Thanksgiving Week)
A strong cold front will be moving southward down the Sunshine
States early next week and through South Florida Monday night.
This front will push the deep tropical moisture to the east into
the Atlantic waters and allow for much cooler and drier air to
work into the region middle of next week behind the passage of the
strong cold front.

The front itself will be mainly a dry frontal passage with only
some showers along the front. Therefore, POPs on Monday will be in
the slight chance range except low end chance over the east coast
metro areas. The weather for rest Thanksgiving week will be dry.

Highs on Monday will be in the 80s ahead of the front, but then
fall into the 50s Monday night over most areas with the passage of
the front. The only area that could fall into the upper 40s Monday
night will be west of Lake Okeechobee. Highs on Tuesday will only
get up into the 60s over South Florida. Tuesday night will be
coolest night next week with lows in the 40s over most of South
Florida except lower to mid 50s over the east coast metro areas.

Highs will then slowly warm up through rest of Thanksgiving week
and by Thanksgiving day the highs should be in the mid to upper
70s over most areas. Lows will also slowly warm up and be 50s over
most areas Thanksgiving night except lower to mid 60s east coast
metro areas.

&&

.AVIATION(18Z TAFS)...
Conditions will gradually deteriorate, as an upper disturbance
increases shower and thunderstorm chances across the region. VFR
conditions presently prevail, however intermittent MVFR/IFR
conditions will be possible across all terminals through roughly
02-04Z in association with convection. Short-fused TEMPOs may be
needed for low-predictability IFR/LIFR conditions. Winds generally
E/ESE around 10 kt, with a gradual NE shift by early morning
tomorrow.

&&

.MARINE...
Breezy easterly flow is maintained over the local waters, as SCEC
conditions remain intact for the Atlantic waters. Pressure gradient
tightens this weekend ahead of an approaching front, which may
result in hazardous conditions for small craft over the Atlantic
waters. Scattered to numerous shower and thunderstorm chances will
continue over all waters this afternoon, and will continue
through the weekend for the Atlantic waters. Elevated winds and
seas may become realized near any ongoing showers and/or
thunderstorms.

The winds and seas will relax on Monday with the passage of the
strong cold front, but then quickly become hazardous for the middle
of next Thanksgiving week.

&&

.BEACHES...
Hazardous beach conditions continue for the Atlantic beaches, as
modest east/northeasterly flow continues to preside. This will
allow for the continuation for a high risk of rip currents through
at least Friday afternoon.

&&

.PRELIMINARY POINT TEMPS/POPS...
Miami            72  81  73  81 /  80  70  50  70
West Kendall     71  81  71  82 /  80  70  50  60
Opa-Locka        71  81  72  81 /  80  70  50  70
Homestead        70  80  71  81 /  80  70  50  70
Fort Lauderdale  71  79  73  80 /  80  70  60  70
N Ft Lauderdale  71  79  73  80 /  80  70  60  70
Pembroke Pines   70  80  71  81 /  80  70  50  70
West Palm Beach  70  79  71  80 /  80  70  60  70
Boca Raton       71  79  72  81 /  80  70  60  70
Naples           69  80  68  82 /  60  60  20  20

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk through Saturday evening for FLZ168-172-173.

AM...None.
GM...None.
&&

Tonight/Friday and Aviation/Marine...Bhatti
Friday Night through Thursday...BNB

Visit us at weather.gov/miami

Follow us on Facebook and Twitter at:
www.facebook.com/nwsmiami
www.twitter.com/nwsmiami
Hazardous weather outlook, Nov 18, 3:45 PM EST, 1 hour 35 minutes before
Hazardous Weather Outlook for South Florida
National Weather Service Miami FL
345 PM EST Thu Nov 18 2021

AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676-
191445-
Lake Okeechobee-Biscayne Bay-
Coastal waters from Jupiter Inlet to Deerfield Beach FL out 20 NM-
Coastal waters from Deerfield Beach to Ocean Reef FL out 20 NM-
Waters from Jupiter Inlet to Deerfield Beach FL from 20 to 60 NM-
Waters from Deerfield Beach to Ocean Reef FL from 20 to 60 NM
excluding the territorial waters of Bahamas-Glades-Hendry-
Inland Palm Beach-Metro Palm Beach-Coastal Collier-Inland Collier-
Inland Broward-Metro Broward-Inland Miami-Dade-Metro Miami-Dade-
Mainland Monroe-Coastal Palm Beach-Coastal Broward-Coastal Miami-
Dade-Far South Miami-Dade-
Coastal waters from Chokoloskee to Bonita Beach FL out 20 NM-
Coastal waters from East Cape Sable to Chokoloskee FL out 20 NM-
Waters from Chokoloskee to Bonita Beach FL from 20 to 60 NM-
345 PM EST Thu Nov 18 2021

...Localized Flooding Possible For Metro Portions Of South Florida...
...Scattered to Numerous Showers and Thunderstorms Today...
...High Risk For Rip Currents Along Atlantic Beaches...

This hazardous weather outlook is for South Florida.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Flooding: Heavy rainfall may lead to localized flooding across
portions of the east coast and west coast metropolitan areas.

Thunderstorms: Scattered to numerous showers and thunderstorms will
be possible across South Florida through this evening.

Rip currents: There is a high risk of rip currents for all Atlantic
beaches.

Waterspouts: A waterspout threat exists for all of the local waters
through at least this evening.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

An elevated risk of rip currents will continue along the Atlantic
beaches throughout the rest of the week and may linger into the
upcoming weekend.

There is potential for heavy rainfall on Friday as well, which could
lead to localized flooding. The greatest risk will be for recently
saturated locations along the east coast.

Elevated winds and seas may result in hazardous marine conditions at
times for small craft operators across the local Atlantic and Gulf
waters for tomorrow and into the upcoming weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated, however individual spotters
are encouraged to report flooding to the National Weather Service
forecast office in Miami.

For more information...visit the National Weather Service in
Miami website at www.weather.gov/miami.

In the hours before

Special weather statement, Nov 18, 1:04 PM EST, 4 hours 16 minutes before
Special Weather Statement
National Weather Service Miami FL
104 PM EST Thu Nov 18 2021

FLZ073-075-173-174-181900-
Mainland Monroe FL-Far South Miami-Dade County FL-Inland Miami-
Dade County FL-Coastal Miami Dade County FL-
104 PM EST Thu Nov 18 2021

...Strong thunderstorms will impact portions of southern Mainland
Monroe and southern Miami-Dade Counties through 200 PM EST...

At 104 PM EST, National Weather Service meteorologists were tracking
strong thunderstorms along a line extending from near Ocean Reef to 6
miles southeast of Royal Palm Ranger to near Mahogany Hammock. These
storms were nearly stationary.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Homestead, Turkey Point, Homestead General Airport, Homestead Miami
Speedway, The Redland, Florida City, Everglades National Park, Royal
Palm Ranger, Mahogany Hammock, Pa-Hay-
Okee Overlook, Homestead Bayfront Park and Leisure City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

Funnel clouds occasionally touch down and produce tornadoes or
waterspouts. Move indoors and stay away from windows.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2518 8062 2520 8068 2521 8092 2549 8106
      2551 8050 2537 8015 2528 8020 2535 8027
      2529 8032 2521 8050 2520 8050 2521 8057
      2522 8056 2523 8052 2524 8054 2523 8054
      2524 8055 2518 8061
TIME...MOT...LOC 1804Z 149DEG 4KT 2526 8022 2535 8051 2535 8091

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Baxter
Special weather statement, Nov 18, 1:53 PM EST, 3 hours 27 minutes before
Special Weather Statement
National Weather Service Miami FL
153 PM EST Thu Nov 18 2021

FLZ073>075-173-174-182000-
Mainland Monroe FL-Metropolitan Miami Dade FL-Far South Miami-
Dade County FL-Inland Miami-Dade County FL-
Coastal Miami Dade County FL-
153 PM EST Thu Nov 18 2021

...Strong thunderstorms will impact portions of southern Miami-Dade
County through 300 PM EST...

At 153 PM EST, National Weather Service meteorologists were tracking
strong thunderstorms capable of producing a funnel cloud along a line
extending from near Royal Palm Ranger to near Turkey Point to 7 miles
southeast of Ocean Reef. Movement was northwest at 10 mph.

HAZARD...Funnel clouds and winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Funnel clouds occasionally touch down and produce tornadoes
         or waterspouts. Gusty winds could knock down tree limbs and
         blow around unsecured objects.

Locations impacted include...
Homestead, Homestead Miami Speedway, Black Point, Homestead General
Airport, The Redland, Turkey Point, Florida City, Homestead Base,
Naranja, Richmond West, Country Walk, Leisure City, Cutler Bay, Zoo
Miami, Goulds, West Perrine, Princeton, Royal Palm Ranger, Mahogany
Hammock and Pa-Hay-Okee Overlook.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Funnel clouds occasionally touch down and produce tornadoes or
waterspouts. Move indoors and stay away from windows.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Persons participating in outdoor activities should seek sturdy
shelter until these storms pass. Open shelters found in parks,
beaches, or golf courses offer no protection from the dangers of
lightning.

&&

LAT...LON 2515 8080 2537 8087 2560 8087 2566 8056
      2558 8012 2552 8009 2529 8020 2535 8027
      2530 8039 2520 8050 2524 8053 2521 8057
      2524 8055 2524 8057 2518 8061 2520 8061
      2518 8066 2516 8065
TIME...MOT...LOC 1853Z 147DEG 11KT 2531 8062 2538 8038 2525 8018

FUNNEL CLOUD...POSSIBLE
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

RAG
Special weather statement, Nov 18, 3:17 PM EST, 2 hours 3 minutes before
Special Weather Statement
National Weather Service Miami FL
317 PM EST Thu Nov 18 2021

FLZ073-074-173-174-182100-
Metropolitan Miami Dade FL-Far South Miami-Dade County FL-
Inland Miami-Dade County FL-Coastal Miami Dade County FL-
317 PM EST Thu Nov 18 2021

...Strong thunderstorms will impact portions of southern and central
Miami-Dade County through 400 PM EST...

At 316 PM EST, National Weather Service meteorologists were tracking
strong thunderstorms capable of producing a funnel cloud along a line
extending from near Kendale Lakes to Homestead Base to 9 miles east
of Black Point. Movement was northwest at 15 mph.

HAZARD...Funnel clouds and winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Funnel clouds occasionally touch down and produce tornadoes
         or waterspouts. Gusty winds could knock down tree limbs and
         blow around unsecured objects.

Locations impacted include...
Miami, Homestead, Coral Gables, Key Biscayne, South Miami, Homestead
Miami Speedway, Black Point, The Redland, Turkey Point, Virginia Key,
Kendall, Doral, Pinecrest, Miami Springs, Sweetwater, Florida City,
West Miami, Westchester, Naranja and Glenvar Heights.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Funnel clouds occasionally touch down and produce tornadoes or
waterspouts. Move indoors and stay away from windows.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Persons participating in outdoor activities should seek sturdy
shelter until these storms pass. Open shelters found in parks,
beaches, or golf courses offer no protection from the dangers of
lightning.

&&

LAT...LON 2560 8013 2552 8009 2528 8020 2533 8026
      2535 8027 2534 8027 2529 8033 2529 8040
      2526 8040 2528 8041 2526 8042 2526 8043
      2524 8043 2525 8047 2586 8054 2581 8029
      2574 8010 2565 8008
TIME...MOT...LOC 2016Z 139DEG 14KT 2573 8044 2549 8040 2551 8018

FUNNEL CLOUD...POSSIBLE
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

RAG
Special weather statement, Nov 18, 4:48 PM EST, 32 minutes before
Special Weather Statement
National Weather Service Miami FL
448 PM EST Thu Nov 18 2021

FLZ071>074-172-173-182230-
Inland Broward County FL-Coastal Broward County FL-
Metro Broward County FL-Metropolitan Miami Dade FL-Inland Miami-
Dade County FL-Coastal Miami Dade County FL-
448 PM EST Thu Nov 18 2021

...Strong thunderstorms will impact portions of northern Miami-Dade
and southern Broward Counties through 530 PM EST...

At 448 PM EST, National Weather Service meteorologists were tracking
strong thunderstorms capable of producing a funnel cloud along a line
extending from West Park to Key Biscayne. Movement was west at 15
mph.

HAZARD...Funnel clouds and winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Funnel clouds occasionally touch down and produce tornadoes
         or waterspouts. Gusty winds could knock down tree limbs and
         blow around unsecured objects.

Locations impacted include...
Miami, Hialeah, Fort Lauderdale, Pembroke Pines, Hollywood, Miramar,
Davie, Miami Beach, Sunrise, Coral Gables, Key Biscayne, South Miami,
Surfside, Miami Gardens, Virginia Key, Hallandale, Kendall, Weston,
North Miami and Doral.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This activity was also developing in an environment favorable for the
formation of funnel clouds. Stay tuned to NOAA weather radio and
local media for additional updates and possible warnings.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2564 8009 2560 8052 2613 8053 2608 8009
      2565 8008
TIME...MOT...LOC 2148Z 084DEG 15KT 2596 8019 2571 8018

FUNNEL CLOUD...POSSIBLE
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

RAG

The radar

The Miami radar (KAMX), 32 km away, was scanning. The volume nearest the first event began at 22:19 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Miami-Dade

When
November 18, 5:20 PM EST to 8:00 PM EST
Where
Miami-Dade County, 0.86 mi SW of Lemon City to 0.69 mi NNE of Miami
Cause
Heavy Rain
Property damage
$15,000
Reported by
Broadcast Media
Coordinates
25.812, -80.191

Various broadcast media outlets and members of the public reported significant flooding across the downtown and midtown areas of Miami. Significant flooding of roadways with stalled vehicles in the flood waters along the Biscayne Boulevard corridor from NE 15th Street to NE 9th Street. Rainfall measurements from nearby rain gauges was around 3 inches, most of which fell in a very short period of time.

Flash Flood, Miami-Dade

When
November 18, 6:00 PM EST to 8:30 PM EST
Where
Miami-Dade County, 0.82 mi N of Miami Beach to 1.51 mi E of Biscayne Park
Cause
Heavy Rain
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
25.812, -80.122

Various broadcast media outlets and members of the public reported flooding across portions of Miami Beach. Flooding near the intersection of Alton Road and 10th Street with several inches of standing water over the curb, sidewalk, and roadway and water halfway up car tires, flooding near the intersection of Collins Avenue and 36th Street with several inches of water above the roadway and sidewalk and halfway up car tires, significant flooding near the intersection of 34th Street and Collins Avenue with water entering a building, and flooding near 5th Street and Michigan Avenue with standing water on the roadway and sidewalks with curbs completely under water and water more than halfway up car tires. Rainfall estimates were around 3 inches, most of which fell in a very short period of time.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2021Every state in 2021This day in weather historyWarnings in Florida, November 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 989127, 989128.